Hail, Pennington
- When
- May 25, 12:51 PM MST to 12:55 PM MST
- Where
- Pennington County, 0.66 mi SE of Rapid City
- Measured
- 0.75 in hail
- Reported by
- Official NWS Observations
- Coordinates
- 44.073, -103.211
A thunderstorm developed over the eastern slopes of the central Black Hills and moved eastward across the Rapid City area. The storm produced hail to penny size with wind gusts to 40 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm developed over the eastern slopes of the central Black Hills and moved eastward across the Rapid City area. The storm produced hail to penny size with wind gusts to 40 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 25, 2:16 AM MST, 10 hours 35 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 316 AM MDT WED MAY 25 2016 .SHORT TERM...(Today Through Thursday Night) Issued at 300 AM MDT Wed May 25 2016 Current surface map shows low across eastern Colorado with trof extending into central South Dakota. Last of showers exiting eastern portions of forecast area as upper level shortwave is lifting into eastern Montana/western North Dakota. For today, shortwave lifting through the area cuts off across western North Dakota and consolidates with old upper low along theMontana/Saskatchewan border. Surface low lifts through central South Dakota late this morning into early afternoon. This will bring breezy northwest winds across the western South Dakota plains this afternoon. Combination of steep lapse rates and marginal moisture gives MLCAPE of 200-500J/KG across northeast Wyoming into western South Dakota this afternoon, with up to 1500J/KG across south central South Dakota. Main threat of severe thunderstorms will be south and east of the forecast area. Upper low remains across north Dakota on Thursday. With steep lapse rates, another round of afternoon and evening thunderstorms expected. .LONG TERM...(Friday Through Tuesday) Issued at 300 AM MDT Wed May 25 2016 Persistent upper level troughing over the northwest CONUS will keep active southwest flow across the Northern Plains through the Memorial Day weekend. Periodic shortwave energy will eject out of the trough, keeping a daily chance of showers and thunderstorms in the forecast through the holiday weekend. Temperatures will be near seasonal averages, with highs each day generally in the mid 60s to upper 70s. Lows at night will be in the 40s to mid 50s. && .AVIATION...(For the 12Z TAFS Through 12Z Thursday Morning) Issued At 300 AM MDT Wed May 25 2016 IFR/MVFR ceilings will be found across northeast Wyoming, the Black Hills, and into northwest South Dakota this morning as a weak cold front moves through the area. Showers and thunderstorms will be possible again today, beginning late this morning across northeast Wyoming, expanding eastward across western South Dakota in the afternoon. Best chances for showers and storms will be from the Interstate 90 corridor north. Outside of the showers and storms, VFR conditions are expected from late this morning through Thursday morning, except across higher terrain. && .UNR Watches/Warnings/Advisories... SD...None. WY...None. && SHORT TERM...7 LONG TERM...15 AVIATION...15
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 356 AM MDT WED MAY 25 2016 SDZ001-002-012>014-024>032-041>043-072>074-WYZ054>058-071-261300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER- OGLALA LAKOTA-JACKSON-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 356 AM MDT WED MAY 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...AND NORTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO TONIGHT. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A DAILY CHANCE OF THUNDERSTORMS FROM THURSDAY THROUGH TUESDAY. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ044-046-047-049-261300- BENNETT-MELLETTE-TODD-TRIPP- 356 AM MDT WED MAY 25 2016 /456 AM CDT WED MAY 25 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA...AND SOUTHWESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO TONIGHT. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS WITH HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A DAILY CHANCE OF THUNDERSTORMS FROM THURSDAY THROUGH TUESDAY. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1253 PM MDT WED MAY 25 2016 SDZ031-251915- PENNINGTON CO PLAINS SD- 1253 PM MDT WED MAY 25 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PENNINGTON COUNTY UNTIL 115 PM MDT... AT 1253 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR OWANKA...OR 36 MILES EAST OF RAPID CITY...MOVING EAST AT 30 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WASTA...OWANKA AND WICKSVILLE. THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 91 AND 108. LAT...LON 4395 10263 4412 10258 4416 10223 4388 10233 TIME...MOT...LOC 1853Z 281DEG 24KT 4402 10251 MCKEMY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
132 PM MDT WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HAIL 7 N DOWNTOWN RAPID CITY 44.18N 103.23W
05/25/2016 E0.50 INCH MEADE SD PUBLIC
REPORT VIA FACEBOOK
0101 PM HAIL 1 SE WASTA 44.06N 102.43W
05/25/2016 E0.50 INCH PENNINGTON SD OTHER FEDERAL
HAIL RANGED FROM PEA TO MARBLE SIZE
&&
MCKEMYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 138 PM MDT WED MAY 25 2016 SDZ026-031-072-073-252000- PENNINGTON CO PLAINS SD-SOUTHERN MEADE CO PLAINS SD- STURGIS/PIEDMONT FOOT HILLS SD-RAPID CITY SD- 138 PM MDT WED MAY 25 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE AND NORTHWESTERN PENNINGTON COUNTIES UNTIL 200 PM MDT... AT 138 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ELLSWORTH AIR FORCE BASE...OR NEAR RAPID CITY...MOVING EAST AT 20 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ELLSWORTH AIR FORCE BASE AND BOX ELDER. THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 66 AND 68. LAT...LON 4414 10326 4426 10327 4428 10303 4411 10302 TIME...MOT...LOC 1938Z 269DEG 19KT 4418 10320 MCKEMY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
148 PM MDT WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0116 PM HAIL 6 NW WALL 44.05N 102.32W
05/25/2016 E0.25 INCH PENNINGTON SD DEPT OF HIGHWAYS
HAIL 5 INCHES DEEP
0129 PM HAIL 1 N WALL 44.01N 102.24W
05/25/2016 E1.00 INCH PENNINGTON SD DEPT OF HIGHWAYS
&&
POJORLIEThe Rapid City radar (KUDX), 31 km away, was scanning. The volume nearest the first event began at 19:53 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627933.